Email
Password
Remember meForgot password?
    Log in with Twitter

article imageImodium in FDA health warning

By Tim Sandle     Jun 7, 2016 in Health
Washington - The U.S. Food and Drug Administration (FDA) has warned that taking higher than recommended doses of the diarrhea medicine loperamide (Imodium) can cause serious heart problems that can lead to death.
The drug product loperamide (Imodium) is a common over-the-counter (OTC) and prescription for diarrhea. When prescribed, the drug is used for the treatment of gastroenteritis, inflammatory bowel disease, and short bowel syndrome. The drug has been sold commercially since 1976.
The drug is an opioid-receptor agonist and acts on the large intestine.The drug has some established side-effects, including abdominal pain, constipation, sleepiness, vomiting, and a dry mouth. A new, and more serious side-effect, has been notified by the FDA.
According to the federal agency, the use of the medication can cause serious heart problems. In a few circumstances, this can lead to death. As well as being associated with taking the drug in singular, the risk of serious heart problems can be elevated when high doses are taken alongside other kinds of various medicines, where these medicine interact with loperamide.
Although the typical citizen could be at risk if the drug is taken excessively or with other medications, the majority of the heart problems have arisen through drug abuse. Here those who intentionally misuse the drug by taking high doses of loperamide, for reasons to self-treat opioid withdrawal symptoms or to gain a feeling of euphoria, fall in a high risk category.
The safe level of the drug is 8 mg per day for adults, although medics may prescribe up to 16 mg per day for severe gastrointestinal problems. The safety message from the FDA is to observe these maximal dose recommendations carefully.
More about Imodium, Fda, Heart problems
More news from
Latest News
Top News